Alert archive / Georgia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 298, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Jun 16, 2003, 7:26 PM EDT for DeKalb County, Georgia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2003, 7:26 PM EDT (23:26 UTC)
- Expired
- Jun 16, 2003, 8:00 PM EDT
- In force
- 34 min
- Issued by
- NWS Atlanta, GA
- Area
- Counties, with a storm outline in the text
County DeKalb County, GA
The radar
The Atlanta radar (KFFC), 55 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.4 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1026 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 865 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
641 WUUS52 KFFC 162326 SVRATL GAC089-170000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PEACHTREE CITY GA 724 PM EDT MON JUN 16 2003 THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DEKALB COUNTY IN NORTH CENTRAL GEORGIA * UNTIL 800 PM EDT * AT 716 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CLARKSTON. THIS THUNDERSTORM HAS SHOWN LITTLE TO NO MOVEMENT. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...AVONDALE ESTATES...BELVEDERE PARK...CANDLER-MCAFEE...CHAMBLEE...CLARKSTON... DECATUR...DORAVILLE...NORTH DECATUR...PANTHERSVILLE...PINE LAKE... REDAN AND SCOTTDALE. WIND GUSTS TO 60 MPH...DIME SIZE HAIL...AND VERY HEAVY RAIN CAN BE EXPECTED IN THE WARNED AREA. THIS STORM CONTAINS VERY HEAVY RAIN. EXPECT 1 TO 2 INCHES OF RAIN IN LESS THAN AN HOUR. THIS CAN CAUSE BRIEF FLOODING OF ROADS. EXCESSIVE LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IF POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES OR ELECTRICAL APPLIANCES. IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6. LAT...LON 3385 8434 3366 8431 3366 8411 3396 8431 $$ RAB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 5:30 PM EDT, 1 hour 56 minutes earlier.
Area forecast discussion, Jun 16, 5:30 PM EDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 530 PM EDT MON JUN 16 2003 330 PM EDT PUBLIC FORECAST DISCUSSION... .OVERVIEW... CUT OFF LOW REMAINS ACROSS EASTERN TEXAS SENDING SERIES OF SHORTWAVES INTO GULF COAST STATES. FLAT RIDGING HOLDS ACROSS SOUTHEAST COASTAL STATES. MOIST AND UNSTABLE AIR MASS REMAINS ACROSS GEORGIA. .SHORT TERM... LATEST RADAR SHOWING SCATTERED SHOWERS AND THUNDERSTORMS MAINLY NORTH OF A LINE FROM ATLANTA TO AUGUSTA. STORMS DEVELOPED IN HIGHER CAPE AIR THIS AFTERNOON WITH SOME 250 JET SPEED DIFFLUENCE AS UPPER SUPPORT. SOME STORMS PRODUCING TORRENTIAL DOWNPOURS WITH PWS NEAR 1.7 INCHES. EXPECT CONVECTION TO DIMINISH AFTER SUNSET WITH LOSS OF DIURNAL ENERGY IN ADDITION TO ADVANCING NVA AREA INDICATED BY ALL MODELS. WILL GO 10 POPS OR LESS OVERNIGHT AND INTO TUESDAY MORNING WITH AGAIN SCATTERED MESOSCALE CONVECTIVE DEVELOPMENT WITH MOISTURE AND INSTABILITY IN AFTERNOON. TUESDAY OVERNIGHT WILL CONTINUE CHANCE SHOWERS AND THUNDERSTORMS WITH FALLING HEIGHTS AND INCREASING POTENTIAL FOR SHORTWAVE ENERGY OUT OF THE GULF. THIS CONTINUES INTO WEDNESDAY. BY WEDNESDAY EVENING INTO THURSDAY MORE PRONOUNCED TROPICAL MOISTURE GETS PULLED INTO SOUTHEAST AHEAD OF APPROACHING FRONT. LATEST MODELS INDICATE DRY CANADIAN AIR NEVER MAKES IT TO GA THOUGH WILL HAVE TO FOLLOW TRENDS NEXT SEVERAL DAYS. .EXTENDED... MOIST AIRMASS WILL KEEP CHANCE RW AND TRW THROUGH WEEKEND...MAINLY SCATTERED COVERAGE. CUTOFF LOW GIVES WAY TO BROAD TROUGH ACROSS MIDWEST BY FIRST PART OF NEXT WEEK. TEMPS...OVERALL WILL MAKE LITTLE DAY TO DAY SWING AS AIR MASS REMAINS SAME...WITH HUMID NIGHTS AND WARM TO HOT DAYS. .PRELIMINARY POINT TEMPS/POPS... KATL 71 86 69 84 / 30 40 40 40 KAHN 70 87 68 85 / 30 40 40 40 KGVL 70 85 68 83 / 30 40 30 40 KRMG 67 87 68 85 / 30 30 30 40 KCSG 73 90 72 87 / 30 50 40 40 KMCN 71 89 71 87 / 30 50 40 40 .ATL WATCHES/WARNINGS/ADVISORIES... GA...NONE. AVIATION FORECAST DISCUSSION... SCATTERED SHOWERS AND THUNDERSTORMS ASSOCIATED WITH WEAK SHORTWAVE MAKING ITS WAY ACROSS NORTHEAST GEORGIA INTO THE CAROLINAS THIS AFTERNOON. ALREADY SEEING A DECREASE IN COVERAGE AND EXPECT MUCH OF PRECIP TO END BY SUNSET. LITTLE STRATUS AROUND THIS MORNING...MAINLY CONFINED TO CSG AREA. HOWEVER WITH MOIST AIRMASS IN PLACE...SHOULD SEE SOME LIGHT FOG (2-5 MILES) LATE TONIGHT/EARLY TUESDAY MORNING. SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING AGAIN TUESDAY AFTERNOON.
Hazardous weather outlook, Jun 16, 6:15 AM EDT, 13 hours 11 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-161500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 615 AM EDT MON JUN 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY. ...A FEW THUNDERSTORMS EXPECTED THIS AFTERNOON AND TONIGHT... .SYNOPSIS... A MOIST UNSTABLE AIR MASS WILL PERSIST ACROSS THE REGION. THIS WILL AGAIN PROVIDE SUPPORT FOR MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. .PRIMARY HAZARDS...THE PRIMARY HAZARDS FROM THE THUNDERSTORMS WILL BE LIGHTNING...WINDS GUSTING TO NEAR 40 MPH...AND LOCALLY HEAVY RAINFALL. .DISCUSSION... SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN THIS AFTERNOON AND EVENING. ABUNDANT MOISTURE AND EARLY AFTERNOON SUNSHINE WILL SUPPORT THUNDERSTORM DEVELOPMENT THIS AFTERNOON. SIMILAR TO THE PAST COUPLE OF DAYS...THERE IS THE POTENTIAL FOR HEAVY DOWNPOURS...POSSIBLY LEADING TO SOME LOCALIZED URBAN OR SMALL STREAM FLOODING. WITH CAPES LESS THAN 2000 AND LIFTED INDEX VALUES OF MINUS 2 TO MINUS 4...NO SEVERE THUNDERSTORMS ARE EXPECTED. THE BEST CHANCE FOR THUNDERSTORM DEVELOPMENT WILL BE BETWEEN NOON AND 8 PM. .FOR SPOTTERS... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. .DAY TWO THROUGH DAY SEVEN...TUESDAY THROUGH SUNDAY. SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH MOST OF THE WEEK. FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON GEORGIA.
In the hours before
Special weather statement, Jun 16, 5:11 PM EDT, 2 hours 15 minutes before
GAZ016-162145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 511 PM EDT MON JUN 16 2003 ...SIGNIFICANT WEATHER ALERT FOR CLOUD-TO-GROUND LIGHTNING AND VERY HEAVY RAIN IN WHITE COUNTY UNTIL 545 PM EDT. AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A CLUSTER OF STRONG THUNDERSTORMS OVER WHITE COUNTY...BETWEEN CLEVELAND AND HELEN...MOVING SLOWLY EAST-SOUTHEAST. THIS AREA OF THUNDERSTORMS PRODUCE INTENSE CLOUD-TO-GROUND LIGHTNING AND VERY HEAVY RAINFALL. LIGHTNING STRIKES CAN CAUSE FIRES. RESIDENTS OF THIS AREA SHOULD STAY INSIDE AND AWAY FROM ELECTRICAL APPLIANCES...AND MONITOR NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR POSSIBLE WARNINGS. HEAVY RAIN MAY RESULT IN FLOODING OF LOW-LYING AND FLOOD PRONE AREAS...PARTICULARLY IN STEEP OR HILLY TERRAIN. MOTORISTS OF THIS AREA SHOULD SLOW DOWN OR AVOID TRAVEL DURING THE NEXT HOUR...AND MONITOR NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR POSSIBLE WARNINGS. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED. RAB
Special weather statement, Jun 16, 5:54 PM EDT, 1 hour 32 minutes before
GAZ086-162230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 554 PM EDT MON JUN 16 2003 ...SIGNIFICANT WEATHER ALERT FOR INTENSE CLOUD-TO-GROUND LIGHTNING IN EMANUEL COUNTY THROUGH 630 PM EDT. AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED AN AREA OF THUNDERSTORMS...INTENSIFYING OVER EASTERN EMANUEL COUNTY BETWEEN GARFIELD AND SWAINSBORO. THIS AREA OF THUNDERSTORMS WILL PRODUCE INTENSE CLOUD-TO-GROUND LIGHTNING AS IT BUILDS FURTHER WEST INTO THE COUNTY TOWARD SWAINSBORO...SUMMERTOWN...NUNEZ...AND STILLMORE. LIGHTNING STRIKES CAN CAUSE FIRES. RESIDENTS OF THIS AREA SHOULD STAY INSIDE AND AWAY FROM ELECTRICAL APPLIANCES...AND MONITOR NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR POSSIBLE WARNINGS. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED. RAB
Local storm report, Jun 16, 5:58 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
558 PM EDT MON JUN 16 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0540 PM HELEN GA LIGHTNING
06/16/03 WHITE *** 2 INJ ***
REPORTED BY WHITE COUNTY
911. 9 YEAR OLD AND 44
YEAR OLD MALES STRUCK BY
LIGHTNING. BOTH CONSCIOUS
WHEN RESCUE PERSONNEL
ARRIVED ON SCENE. EXTENT
OF INJURIES UNKNOWN.Special weather statement, Jun 16, 6:06 PM EDT, 1 hour 20 minutes before
GAZ076-162245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 606 PM EDT MON JUN 16 2003 ...SIGNIFICANT WEATHER ALERT FOR INTENSE CLOUD-TO-GROUND LIGHTNING AND VERY HEAVY RAIN IN SOUTHERN JEFFERSON COUNTY UNTIL 645 PM EDT. AT 605 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED AN AREA OF STRONG THUNDERSTORMS ACROSS SOUTHERN BURKE COUNTY...DEVELOPING WESTWARD INTO SOUTHERN JEFFERSON COUNTY. THESE THUNDERSTORMS WILL PRODUCE INTENSE CLOUD-TO-GROUND LIGHTNING AND VERY HEAVY RAINFALL. THESE THUNDERSTORMS WILL AFFECT THE CITIES OF LOUISVILLE...BARTOW...AND WADLEY. LIGHTNING STRIKES CAN CAUSE FIRES. RESIDENTS OF THIS AREA SHOULD STAY INSIDE AND AWAY FROM ELECTRICAL APPLIANCES...AND MONITOR NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR POSSIBLE WARNINGS. THIS ACTIVITY SHOULD END ACROSS THE AREA BY 645 PM EDT. RAB
Special weather statement, Jun 16, 6:48 PM EDT, 38 minutes before
GAZ109>112-162330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 648 PM EDT MON JUN 16 2003 ...SIGNIFICANT WEATHER ALERT FOR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING AND VERY HEAVY RAIN IN NORTHERN MONTGOMERY...NORTHERN WHEELER...TELFAIR...AND EASTERN DODGE COUNTIES UNTIL 730 PM EDT... AT 645 PM EDT..NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A BAND OF DEVELOPING AND INTENSIFYING THUNDERSTORMS THAT EXTENDED FROM TARRYTOWN IN MONTGOMERY COUNTY...TO ALAMO IN WHEELER COUNTY...TO MILAN IN TELFAIR COUNTY. THIS ACTIVITY IS SLOWLY DEVELOPING WEST AND SOUTH...AND WILL BUILD INTO EASTERN DODGE COUNTY AS WELL. FREQUENT CLOUD-TO-GROUND LIGHTNING AND VERY HEAVY RAIN CAN BE EXPECTED WITH THESE THUNDERSTORMS. LIGHTNING STRIKES CAN CAUSE FIRES. RESIDENTS OF THIS AREA SHOULD STAY INSIDE AND AWAY FROM ELECTRICAL APPLIANCES. HEAVY RAIN MAY RESULT IN BRIEF FLOODING OF LOW-LYING AND FLOOD PRONED AREAS. YOU SHOULD MONITOR NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED. RAB
Special weather statement, Jun 16, 7:15 PM EDT, 11 minutes before
GAZ086-098-162345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 715 PM EDT MON JUN 16 2003 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT CLOUD-TO-GROUND LIGHTNING AND VERY HEAVY RAIN IN WESTERN EMANUEL AND TREUTLEN COUNTIES UNTIL 745 PM EDT. AT 715 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A BAND OF STRONG THUNDERSTORMS FROM NEAR NUNEZ IN WESTERN EMANUEL COUNTY...TO SOPERTON IN TREUTLEN COUNTY...TO SOUTHERN DODGE COUNTY. ADDITIONAL THUNDERSTORMS CONTINUE TO DEVELOP WESTWARD AND NORTHWARD FROM THIS LINE. THESE THUNDERSTORMS WILL PRODUCE FREQUENT CLOUD-TO-GROUND LIGHTNING AND VERY HEAVY RAIN. LIGHTNING STRIKES CAN CAUSE FIRES. RESIDENTS OF THIS AREA SHOULD STAY INSIDE AND AWAY FROM ELECTRICAL APPLIANCES. IN ADDITION...VERY HEAVY RAIN MAY RESULT IN BRIEF FLOODING OF LOW-LYING AND FLOOD PRONED AREAS. MONITOR NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS. RAB
Nearby
Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.